Illinois, 2010Flooding in Illinois, January 1 to 7, 2010
January 1 to 7, 2010 · NWS PAH · 4 events in 4 counties and zones
As a deep 500 mb trough developed over the Plains late in December, warmer and more moist air streamed across the Mississippi Valley. This fetch of moisture produced a large area of showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a deep 500 mb trough developed over the Plains late in December, warmer and more moist air streamed across the Mississippi Valley. This fetch of moisture produced a large area of showers. Storm total rainfall amounts were between 3 and 5 inches over southeast Missouri and southern Illinois from the 23rd to the 25th of December. As a result, a number of rivers rose above flood stage in late December and did not recede below flood stage until after the first of the new year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Dec 31, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CST THU DEC 31 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE. DISCUSSION SECTION
UNCHANGED FROM THE 508 PM /246 PM ISSUANCE.
&&
.DISCUSSION...
LATEST RADAR IMAGES AND SURFACE OBS INDICATE SOME DRIZZLE OR
FLURRIES OCCURRING JUST AHEAD OF THE CLEARING LINE. THE CLEARING
LINE IS MAKING STEADY SOUTHWARD PROGRESS...AND WAS ALONG INTERSTATE
64 IN SOUTHERN ILLINOIS AT 23Z.
AMENDED FORECAST TO ACCOUNT FOR STRONGER PUSH OF CLEARING SKIES AND
DRIER AIR. ADDED MENTION OF SPRINKLES OR FLURRIES FOR THIS EVENING
IN ADVANCE OF THE CLEARING LINE. WEBCAMS AND VISUAL OBSERVATIONS
INDICATED EITHER VERY WET SNOW OR SOME DRIZZLE IN KMWA AREA AT 23Z.
THE MOST SIGNIFICANT COLD AIR ADVECTION INTO THE WFO PAH FORECAST
AREA WILL OCCUR FROM 6 PM TONIGHT THROUGH 6 PM FRIDAY NIGHT...WITH
A NET DROP IN THICKNESS TEMPERATURES NEAR NINE DEGREES
FAHRENHEIT...AS THE SHARPEST PRESSURE GRADIENT SPREADS OVER THE
AREA...BEFORE RELAXING ON SATURDAY. BY THAT TIME...ANY REMAINING
LOW LEVEL MOISTURE SHOULD BE TOTALLY SCOURED OUT. THIS WILL LEAVE
ANY CIRRUS CLOUD COVER SPILLING OVER THE RIDGE AS THE DOMINANT
OPAQUE CLOUD COVER DURING THE FIRST PART OF THE WEEKEND.
THE NEXT SURGE OF COLD...ARCTIC AIR WILL BACK SOUTHWARD INTO THE
WFO PAH FORECAST AREA ON SUNDAY...AS BOTH THE GFS/ECMWF/SREF
SIGNAL A MINOR SHORTWAVE SKIRTING DOWN THE EASTERN LIMB OF THE
UPPER LEVEL RIDGE THROUGH MO/AR/WRN TN DURING THE DAY. THE
AGEOSTROPHIC RESPONSE TO THIS WAVE WILL SUPPORT ENOUGH WARM AIR
ADVECTION AND ISENTROPIC LIFT TO SUPPORT A MINOR PRODUCTION OF
SNOW OVER SOUTHEAST MISSOURI ON SUNDAY. AT THIS TIME...ANY
MEASURABLE SNOW AMOUNT REMAINS UNCERTAIN...BUT WOULD MOST LIKELY
REMAIN UNDER AN INCH.
BEYOND THE WEEKEND...BOTH THE ECMWF/NAM/GFS/SREF BEGIN TO DIFFER
ON THE EXACT PLACEMENT OF THE NORTH TO SOUTH ORIENTED SURFACE
RIDGE AXIS OVER WRN MO. THE SUBTLE CHANGE IN POSITION WILL HAVE A
SIGNIFICANT CHANGE IN MOISTURE AND COLD AIR ADVECTION. GIVEN THE
CONTINUING SHIFT OF THESE FEATURES BY THE GFS VS. THE ECMWF...I
HAVE DECIDED TO KEEP THE CURRENT FORECAST DRY THROUGH THE MIDDLE
AND LATE WEEK...WITH LITTLE SIGNIFICANT DAY TO DAY CHANGE IN
TEMPERATURES. THE MOST DRAMATIC CHANGES WILL LIKELY BE THE
FLUCTUATION IN DEWPOINTS AND RESULTANT RELATIVE HUMIDITY CHANGES.
REGARDLESS...COLD AIR WILL DOMINATE MOST...IF NOT ALL OF NEXT WEEK
WITH THE NEARLY STATIONARY SURFACE RIDGE OF HIGH PRESSURE WEST OF
THE WFO PAH FORECAST AREA.
&&
.AVIATION...
PESKY MVFR CEILINGS ARE NOT EXPECTED TO IMPACT TAF SITES AFTER 06Z.
WINDS WILL BE FROM THE NORTHWEST AROUND 10KTS SUSTAINED THROUGH THE
TAF PERIOD...COULD SEE SOME GUSTS DURING THE MIXING OF THE DAY
TOMORROW...AND LATER INTO THE EVENING. WILL SEE AN INCREASE IN
CLOUDS THROUGHOUT THE AREA TOWARD 02/00Z...AND POSSIBLY SOME
FLURRIES IN THE NORTHEAST. BEHIND THIS AREA OF FLURRIES...MVFR
CEILINGS WILL OVERSPREAD MUCH OF THE AREA...ESPECIALLY THE
NORTHEAST...AS A RE-INFORCING SHOT OF ARCTIC HIGH PRESSURE SURGES
THROUGH THE REGION.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DISCUSSION...MY/KES
AVIATION...DRS
Hazardous weather outlook, Dec 31, 3:12 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST THU DEC 31 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 PM CST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS. PLEASE REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
VERY COLD AIR IS EXPECTED TO ARRIVE OVER THE AREA BY FRIDAY...WITH
TEMPERATURES EXPECTED TO REMAIN BELOW FREEZING THROUGH LATE NEXT
WEEK. WIND CHILLS WILL BE IN THE SINGLE DIGITS AT NIGHT AND EARLY
EACH MORNING FOR A VAST MAJORITY OF THE OUTLOOK AREA.
THERE IS A CHANCE FOR LIGHT SNOW...MAINLY OVER SOUTHEAST MISSOURI
SATURDAY NIGHT INTO SUNDAY. AT THIS TIME...LITTLE OR NO ACCUMULATION
IS EXPECTED.
MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS. PLEASE REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SMITH
Flood, Alexander
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Alexander County, 2.3 mi ESE of Cairo to 2.04 mi E of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.989, -89.141
Minor flooding of the Ohio River occurred. At the Cairo river gage, the river rose above flood stage on December 30th and crested at 40.35 feet on the 31st. Flood stage there is 40 feet. Only very minor flooding of bottomland fields and parkland occurred. The river fell back below flood stage on the 1st.
Flood, Franklin
- When
- January 1, 12:00 AM CST to January 2, 9:00 AM CST
- Where
- Franklin County, 1.41 mi W of Plumfield to 1.78 mi WNW of Plumfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.877, -89.025
Minor flooding of the Big Muddy River occurred. At the Plumfield gage, the river crested at 23.34 feet on the 27th of December. Flood stage there is 20 feet. Minor flooding of low-lying fields and pastureland occurred. The river fell back below flood stage on the 2nd of January.
Flood, Jackson
- When
- January 1, 12:00 AM CST to January 4, 4:00 AM CST
- Where
- Jackson County, 2.43 mi W of Mt Carbon to 1.33 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.756, -89.374
Minor flooding of the Big Muddy River occurred. At the Murphysboro gage, the river crested at 27.53 feet on the 30th of December. Flood stage there is 22 feet. Minor flooding of low-lying fields and pastureland occurred. The river fell back below flood stage on the 4th of January.
Flood, White
- When
- January 1, 12:00 AM CST to January 7, 11:00 AM CST
- Where
- White County, 0.75 mi S of Carmi Muni Arpt to 1.76 mi SSW of Carmi Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.089, -88.149
Minor flooding of the Little Wabash River occurred. At the Carmi gage, the river rose above flood stage on the 26th of December. The river continued rising through the end of the month, finally cresting at 29.99 feet on the 2nd of January. Flood stage there is 27 feet. Minor flooding of low-lying fields and pastureland occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, January 1 to 14, 20103 deaths · $15 million · 47 events
- Cold in Illinois, January 1 to 5, 20104 deaths · 2 events
- Lake-Effect Snow in Ohio, January 1 to 5, 2010$3.3 million · 8 events
- Cold in Louisiana, January 1 to 14, 2010$1.8 million · 9 events
- Lake-Effect Snow in Pennsylvania, January 1 to 5, 2010$1.0 million · 2 events
- Cold in Arkansas, January 1 to 14, 2010$900,000 · 2 events
- Lake-Effect Snow in New York, January 1 to 4, 2010$245,000 · 10 events
- Flooding in Arkansas, January 1 to 31, 2010$40,000 · 6 events
- Cold in Missouri, January 1 to 12, 201029 events
- Drought in Colorado, January 1 to 31, 201021 events
- Cold in Illinois, January 1 to 12, 201017 events
- Cold in Wisconsin, January 1 to 6, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209495, 209497, 209498, 209500.